Pharmacologic unilateral mydriasis due to nebulized ipratropium bromide


Camkurt M. A. , Ay D., AKKÜÇÜK H., ÖZCAN H., KUNT M. M.

AMERICAN JOURNAL OF EMERGENCY MEDICINE, cilt.29, 2011 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 29 Konu: 5
  • Basım Tarihi: 2011
  • Doi Numarası: 10.1016/j.ajem.2010.06.007
  • Dergi Adı: AMERICAN JOURNAL OF EMERGENCY MEDICINE

Özet

A 76-year-old female patient, while receiving nebulized ipratropium bromide and salbutamol treatment of pneumonia and dyspnea, developed mydriasis in the left eye (left, 6 mm; right, 2 mm) on the third day of the treatment. Because the patient was incoordinated to the mask treatment, leakage of the medications to the left eye occurred. The patient was diagnosed as having pharmaceutical pupil. Afterward, nebulization treatment was stopped. Within 24 hours, the pharmaceutical pupil got back to normal. Ipratropium bromide is a drug often used with salbutamol to treat patients with dyspnea. Like atropine, it is an anticholinergic. Mydriasis caused by nebulized ipratropium bromide has rarely been reported in children and adults in literature. Pharmaceutical pupil is usually unilateral and mostly on the left eye. After treatment is stopped, patients recover within 24 hours. Pilocarpin test can be applied to differentiate the diagnosis from other neurologic and ophthalmologic reasons like third nerve palsy and Adie pupil. Pilocarpin affects the eye as parasympathomimetic agents do. Diagnosis can be made without carrying out time-consuming and expensive tests through the awareness of the clinician and the pilocarpin test.